Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 258, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 27, 2020, 12:03 PM CDT for Clarke County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2020, 12:03 PM CDT (17:03 UTC)
- Expired
- Aug 27, 2020, 12:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clarke County, AL
The radar
The Mobile radar (KMOB), 140 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009
WUUS54 KMOB 271703
SVRMOB
ALC025-271730-
/O.NEW.KMOB.SV.W.0258.200827T1703Z-200827T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1203 PM CDT Thu Aug 27 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
North central Clarke County in southwestern Alabama...
* Until 1230 PM CDT.
* At 1202 PM CDT, a severe thunderstorm was located 8 miles west of
Thomasville, moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Thomasville and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3188 8766 3171 8767 3184 8802 3199 8807
3199 8767
TIME...MOT...LOC 1702Z 179DEG 30KT 3187 8787
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
335
WWUS54 KMOB 271721
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1221 PM CDT Thu Aug 27 2020
ALC025-271731-
/O.EXP.KMOB.SV.W.0258.000000T0000Z-200827T1730Z/
Clarke AL-
1221 PM CDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARKE COUNTY
WILL EXPIRE AT 1230 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3188 8766 3171 8767 3184 8802 3199 8807
3199 8767
TIME...MOT...LOC 1721Z 179DEG 30KT 3200 8787
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:50 AM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 27, 7:50 AM CDT, 4 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
750 AM CDT Thu Aug 27 2020
.UPDATE...Based on water level observations and images from Mobile
Bay, we have issued a short duration Coastal Flood Advisory for
minor coastal flooding. The remainder of the forecast remains on
track. /13
&&
.PREV DISCUSSION... /issued 646 AM CDT Thu Aug 27 2020/
AVIATION...
12Z issuance...LIFR to IFR ceilings will become MVFR to VFR by
this afternoon with scattered showers and thunderstorms
developing. Reductions in visibility and ceilings can be expected
in and around showers and storms. /13
PREV DISCUSSION... /issued 504 AM CDT Thu Aug 27 2020/
NEAR TERM UPDATE /Now Through Friday/...There will be some
lingering local impacts in our area from Laura. Swell associated
with the hurricane continues to bring high surf to the Alabama and
northwest Florida panhandle beaches with breaker heights as high as
5-7 feet. After Laura makes landfall during the pre-dawn hours, The
swell begins to abate. The High Surf Advisory remains in effect
through 11 AM CDT. Following, breaker heights will continue to lower.
A HIGH risk of life threatening rip currents will continue through
Friday. A few locations along the AL coast could get close to minor
coastal flood thresholds again near times of high tide this
morning/early afternoon, but looks marginal enough to hold off on an
additional Coastal Flood Advisory issuance at this time.
A deep layer moist southerly flow over the area will continue today
between Laura moving north northeast over northwest LA and a ridge of
high pressure nosing into GA and FL. Diffluence aloft and persistent
deep moisture favors the development of scattered to locally
numerous showers and thunderstorms late this morning through the
afternoon. By late this afternoon into Friday, Laura will quickly
race inland over Louisiana and Arkansas and merge with an upper level
trough over the mid-mississippi valley. In its wake, deep tropical
moisture will remain over much of the Gulf Coast with PWATS ranging
from 1.9 inches along the coast and up to 2.25 inches north and west
of I-65. With overall upper troughing to our west, the unsettled
pattern will continue through the period with scattered to
potentially numerous storms on Friday. The best chance of rain will
be along and northwest of I-65 where the best moisture and lift
associated with whatever is leftover from Laura will be. Given the
tropical environment and widespread cloud cover instability will
range around 1000 to 1500 J/KG. In these environments we tend to see
less thunder but storms will still be capable of gusty winds
especially with the presence of Laura nearby. However, locally heavy
rain will be the primary threat due to the abundant deep layer
moisture.
High temperatures will generally be in the upper 80s and low 90s due
to the additional clouds and rain. 10/13
SHORT TERM /Friday Night Through Saturday Night/...The upper ridge
over the southeastern CONUS will continue to weaken as remnants of
Hurricane Laura progress eastward over the Tennessee Valley through
the early part of the weekend. Although, Laura is forecast to weaken
to a tropical depression by the time it begins to move over
Kentucky/Tennessee on Friday. Meanwhile, an upper level trough will
form over the Tennessee Valley with the passage of Laura. An upper
ridge will also build over the eastern Gulf of Mexico through
Saturday night.
Overall, a muggy and unsettled weather pattern will persist through
at least Saturday night. Deep layer moisture will progress back east
over the local area with the progression of Laura over the Tennessee
Valley through late week. PWATs shown by models will range from
around 2-2.3 inches over the northern Gulf coast. This is also
reflected in mainly mid to upper 70s dew points during this time.
With the influx of tropical moisture once again, instability will be
modest. Model MLCAPE values are shown to really only be between
1000-1500 J/kg. Thus, with scattered showers, thunderstorms will also
be a possibility (particularly Saturday afternoon with daytime
heating); however, these are not expected to be strong/severe.
High temperatures Saturday afternoon are expected to reach the upper
80s to around 90 degrees over the inland areas, with mid to upper
80s right along the coast. Dew points will also be in the mid to
upper 70s, leading to heat indices generally in the lower 100s for
most areas. Although, locally higher values in the mid 100s are
possible over southeast Mississippi as well as the river delta in
Alabama. Low temperatures Friday night will generally be in the mid
to upper 70s, with lows Saturday night a touch cooler. Lastly, a
MODERATE RISK of rip currents begins Friday night and runs through at
least Saturday night. /26
EXTENDED TERM /Sunday Through Wednesday/...A fairly zonal flow
pattern will be present over the region through Monday as an upper
ridge remains in place over the Gulf and an upper trof over the
northeast states moves off into the western Atlantic. A surface ridge
over the northern Gulf promotes a moist southwest flow over the
forecast area meanwhile through Monday while a series of shortwaves
move across the area within the westerly flow aloft. With abundant
deep layer moisture in place over the area, expect sufficient
convective coverage both Sunday and Monday to support likely pops.
The remainder of the period depends in part of whether or not a large
upper trof evolves over the eastern states which in turn determines
if an associated surface low well to the north could bring a trailing
cold front into the area on Wednesday. While this would in general
favor higher pops Tuesday and Wednesday, the other possibility is
that the upper ridge over the Gulf expands northward over the
northern Gulf coast states which would portend drier conditions. For
now, have had to blend both possibilities by going with good chance
pops on Tuesday then chance pops on Wednesday until this is resolved.
Either way, surface dewpoints will remain elevated, and afternoon
heat index values of 100 to 105 are expected each day. /29
MARINE...Hurricane Laura will continue to track northward across
Louisiana today and into Arkansas tonight. Moderate to occasionally
strong southeasterly winds along with high seas will continue through
this morning before gradually diminishing this afternoon. A light to
moderate southerly to southwesterly flow follows Friday through
Monday. /13
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday evening for ALZ265-266.
High Surf Advisory until 11 AM CDT this morning for ALZ265-266.
Coastal Flood Advisory until 3 PM CDT this afternoon for
ALZ263>266.
FL...High Rip Current Risk through Friday evening for FLZ202-204-206.
High Surf Advisory until 11 AM CDT this morning for FLZ202-204-
206.
MS...None.
GM...Small Craft Advisory until noon CDT today for GMZ631-632-650-655-
670-675.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Aug 27, 10:52 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
1052 AM CDT Thu Aug 27 2020
ALZ263-265-271615-
Mobile Coastal AL-Mobile Central AL-
1052 AM CDT Thu Aug 27 2020
...A GUSTY SHOWER WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 1115 AM CDT...
At 1051 AM CDT, a shower producing gusty winds was located near
Theodore, moving north at 35 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
I65 And I165, I10 And I65 and Mobile Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3042 8823 3076 8833 3076 8802 3073 8802
3075 8800 3069 8801 3067 8803 3066 8803
3064 8806 3061 8805 3057 8809 3041 8811
TIME...MOT...LOC 1551Z 177DEG 30KT 3049 8818Special weather statement, Aug 27, 11:02 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mobile AL
1102 AM CDT Thu Aug 27 2020
ALZ051>053-271645-
Clarke AL-Choctaw AL-Washington AL-
1102 AM CDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CHOCTAW...NORTHEASTERN WASHINGTON AND NORTHWESTERN CLARKE COUNTIES
UNTIL 1145 AM CDT...
At 1101 AM CDT, the strong thunderstorm was located 7 miles northwest
of Saint Stephens, or 12 miles northeast of Chatom, moving north at
35 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Butler, Saint Stephens, Millry, Silas, Coffeeville, Gilbertown and
Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3213 8804 3211 8805 3209 8804 3206 8807
3207 8810 3205 8812 3201 8811 3199 8810
3201 8809 3199 8807 3199 8791 3143 8805
3158 8832 3203 8846 3214 8844
TIME...MOT...LOC 1601Z 184DEG 29KT 3162 8815Special weather statement, Aug 27, 11:34 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
1134 AM CDT Thu Aug 27 2020
ALZ051-053>055-271730-
Wilcox AL-Clarke AL-Monroe AL-Choctaw AL-
1134 AM CDT Thu Aug 27 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN MONROE...CHOCTAW...CLARKE AND SOUTHWESTERN WILCOX
COUNTIES UNTIL 1230 PM CDT...
At 1133 AM CDT, the strong thunderstorms were located along a line
extending from 7 miles southwest of Butler to 5 miles west of Uriah,
and moving north at 30 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Thomasville, Butler, Grove Hill, Uriah, Whatley, Pine Hill, Lisman,
Coffeeville, Pennington, Fulton and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3214 8804 3209 8804
3205 8812 3199 8810 3199 8767 3201 8762
3210 8762 3197 8750 3125 8750 3123 8755
3125 8762 3170 8809 3202 8846 3231 8842
TIME...MOT...LOC 1633Z 176DEG 27KT 3204 8834 3132 8760The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:29 AM CDT | Coastal Flood Advisory | MOB | Baldwin, Mobile | 8 hr |
| Aug 27, 10:52 AM CDT | Special Weather Statement | MOB | Mobile | 23 min |
| Aug 27, 11:02 AM CDT | Special Weather Statement | MOB | Choctaw | 43 min |
| Aug 27, 11:34 AM CDT | Special Weather Statement | MOB | Choctaw, Clarke | 56 min |
| Aug 27, 12:05 PM CDT | Special Weather Statement | MOB | Washington | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.